Could OTC Medications be Triggering your Acid Reflux?

  • Acid reflux can tend to flare up during the holidays.  This can be due to stress, overindulging in rich foods or simply forgetting to be consistent with your medications.  What if you are controlling for all of those things and yet still find your acid reflux flaring up this time of year?  Take a look at your other medications.  Many medications used for colds, allergies, infections or headaches can be the culprit.

    Antibiotics

    Many antibiotics have the added side effect of some digestive issues.  Depending on the person the digestive pain could range from diarrhea, constipation, heartburn or nausea.  Talk with your physician if you are sensitive to these problems.  They may be able to prescribe a different antibiotic or tell you how to reduce side effects naturally.  Be sure to double check the timing of your antibiotic and antacid because some can cancel each other out.

    Add This Infographic to Your Website or Blog With This Code:


    Cold and Allergy Medications

    Most allergy and cold medications, when taken every once in an while, will not cause a huge issue with acid reflux.  However if you find yourself needing a daily prescription for an antihistamine, decongestant or other OTC cold medication it could.  Allergy and cold medications do a wonderful job of drying up that runny nose but they also dry up your GI tract and can constipate you.  The constipation can put added pressure on the LES and worsen your acid reflux.  Be sure to drink plenty of water when taking any of these medications and get the recommended 25 grams or more of fiber per day to beat the burn.

    Headache and Fever Medications

    Medications for headache or fever can definitely trigger acid reflux in some people.  The two main culprits are ibuprofen and aspirin.  Both of these medications can irritate the lining of the GI tract and cause pain.  If you are extra sensitive be sure that you take the medications on a full stomach.  If this doesn't solve the problem then it may be wise to talk to your doctor and switch to acetaminophen or Tylenol which tends to be easier on the stomach.

    If you find yourself frequently popping an OTC medication talk with your physician.  The symptoms you are covering could be masking more serious issues.  Your physician may also be able to provide you with suggestions of alternative medications that may work better and also keep you burn free during allergy, cold and flu season.

Published On: November 24, 2014